From Lewes, Sussex, United Kingdom:
My seven year old daughter was diagnosed with type 1 diabetes 10 months ago, and even though we have good support from a paediatric diabetes team at our local hospital, they seem unsure about treatment of potential hypos at night during bouts of illness. Most care seem prepared to deal with high blood sugar levels during illness, but there is little or no help with this situation, other than to admit her for IV care. Is there an alternative procedure in such cases?
Recently my daughter suffered a gastric infection that caused her to vomit up her evening snack. During this time we tested her every two hours and found that, not surprisingly her blood sugars dipped to below 4 mmol/L [72 mg/dl]. We woke her and gave her a sweet drink and continued to watch her blood sugar through the night. Our support team seemed unconcerned about the risk of further hypo's, but surely with most of the carbs ejected the risk must increase at these times?
As the above point illustrates, and reading your other questions, I see that other parents are equally concerned, there seems to be a pressing need for a reliable blood sugar monitor for night-time hypos. Is there research information published on this? The one thing that would make the biggest difference to our daily lives would be to have a night-time alarm system for hypos.
There are some watch monitors but they are not all so reliable. Current research continues so this will likely improve with future models.
Small doses of glucagon can be used to treat hypoglycemia day or night during illness. About 10-20 units (0.1-0.2 mg of glucagon) works nicely in our experience. This was nicely demonstrated with work in Texas by Morey Haymond and Barb Schreiner and colleagues a year or so ago. If there is nausea and vomiting, then the hypoglycemia can be corrected without having to rely on oral fast carb intake. You should discuss this with your daughter's diabetes treatment team. Frequent overnight monitoring also critical to identifying and treating overnight hypoglycemia especially during illnesses.
[Editor's comment: See Morey W. Haymond, MD and Barbara Schreiner, RN, MN, CDE Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes Diabetes Care 24:643-645, 2001 and GlucoWatch. SS]
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.